Ventricular assist device (VAD) recipients are at high risk of depression and anxiety, and poor psychosocial functioning is associated with worse medical outcomes.Purpose:
We present a case of a 31-year-old depressed patient who demonstrated passive suicidal behavior through multiple episodes of noncompliance, including temporarily discontinuing warfarin (Coumadin) several months after VAD implantation. The patient’s psychosocial and medical histories and outcomes are presented.Conclusions:
This case underscores the importance of pre-VAD as well and ongoing psychosocial evaluation and management for this unique patient population.Clinical Implications:
Medical teams who are treating patients with cardiovascular disease who are under consideration for VAD or heart transplantation need to be aware of the multitude of ways in which patients can express depressed and suicidal mood and work with a multidisciplinary team to treat such symptoms to optimize patients’ success with VAD/heart transplantation.